Cardiac Immune-Related Adverse Events in Immune Checkpoint Inhibition Therapy
Immune checkpoint inhibitors present clinicians with both an exciting step forward in cancer treatment and the unknown possibilities of an unshackled immune system. The latter phenomena, known as immune-related adverse events (irAEs), are of particular interest because they may affect any organ system with autoimmune-like pathologies, such as hepatitis and colitis. Within the cardiovascular system, irAEs associated with immune checkpoint blockade exist as a broad clinical spectrum, with autoimmune myocarditis being the best-characterized entity at this time. In general, irAEs are often reversible with immunosuppression. However, irAEs that affect the cardiovascular system pose the possibility of a rapid and fatal clinical deterioration. The mortality attributed to immune checkpoint blockade-associated autoimmune myocarditis, as reported in the WHO database, exists from 36% to 67%, dependent on the therapeutic regimen. Yet, despite the potential severity such events pose, guidelines dictating the identification of immune checkpoint inhibition irAEs do not exist, providing a stark contrast with other anticancer medications with known cardiovascular effects. The lack of guidelines may be related to the perceived rarity of these events, yet a recent study of immune checkpoint inhibition-associated autoimmune myocarditis suggests that this clinical entity may be more prevalent than initially believed. Until more standardized information regarding these potentially serious events is available, the study of documented cases is instructive to improve identification of such phenomena, as well as the outcomes for patients who develop them.
Brumbaugh, A., Narurkar, R., Parikh, K., Fanucchi, M., & Frishman, W. (2019). Cardiac Immune-Related Adverse Events in Immune Checkpoint Inhibition Therapy. Cardiology in Review, 27 (2), 97-107. https://doi.org/10.1097/CRD.0000000000000217